Papers Drug points

Premature osteonecrosis and sirolimus treatment in renal transplantation

BMJ 2001; 323 doi: https://doi.org/10.1136/bmj.323.7314.665 (Published 22 September 2001) Cite this as: BMJ 2001;323:665
  1. Sunil Bhandari,
  2. Josette Eris
  1. Department of Renal and Transplant Medicine, Statewide Renal Services, Royal Prince Alfred Hospital, Sydney, NSW 2050, Australia
  1. Correspondence to: S Bhandari, Hull and East Yorkshire Hospitals NHS Trust, Hull Royal Infirmary, Hull HU3 2JZ

    The incidence of osteonecrosis or avascular necrosis has fallen as a result of new advances in immunosuppression and lower corticosteroid regimens. 1 2 Mycophenolate mofetil and sirolimus are associated with an increase in surgical complications. 3 4 Sirolimus may also be associated with avascular necrosis in patients after renal allograft transplantation. This could be attributed to sirolimus's adverse lipid profile, its potent bone marrow suppressive effect, or perhaps an idiosyncratic effect

    A 39 year old man with IgA nephropathy received a cadaveric renal transplant. He was a non-smoker and non-drinker. Seven months after receiving the transplant he developed an acute painful left leg. He was taking prednisone 10 mg, cyclosporin 300 mg, and sirolimus 5 mg daily. His trough sirolimus concentration was 20.7 ng/ml (range 5-20). Hip x ray and magnetic resonance imaging confirmed avascular necrosis in both hips. Sirolimus was discontinued, and tacrolimus and mycophenolate mofetil were introduced. Disodium pamidronate treatment produced symptomatic improvement.

    A 49 year old man with polycystic kidney disease received a cadaveric renal transplant. He was a non-smoker and non-drinker. Six months after the transplantation he developed hip pain. Investigations confirmed bilateral avascular necrosis. He was taking prednisone 10 mg, cyclosporin 200 mg, and sirolimus 5 mg daily. His trough sirolimus concentration was 5.8 ng/ml. Sirolimus was changed to mycophenolate mofetil, and elective bilateral hip replacements were arranged.

    Avascular necrosis, a recognised complication of transplantation, is commonly associated with prolonged high doses of corticosteroid. 1 2 Occurring 6-12 months after transplantation, it is less likely to result from corticosteroid treatment. In our transplant population the prevalence of avascular necrosis is 2% in patients on standard treatment, with less than 0.5% in the first year (unpublished data). In those patients receiving sirolimus the prevalence is 3.8% (2 from 52 cases). Data sheets suggest a frequency of 1-10% with corticosteroids. No other reports have been published. Although our data are compared with historical controls, we believe that sirolimus may be a cause of early post-transplant bone pain because of avascular necrosis.

    Footnotes

    • Funding None

    • Competing interests Patients of JE were part of the sirolimus phase III multicentre study

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    View Abstract